Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

August 26, 2021Portage County, Wood County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 26, 2021, 11:33 PM CDT for Portage County, Wood County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 11:33 PM CDT (04:33 UTC)
Expired
Aug 27, 2021, 12:15 AM CDT
In force
42 min
Issued by
NWS Green Bay, WI
Hail
0.25 in
Wind
40

Counties Portage County, WI, Wood County, WI

The radar

The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1014 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS83 KGRB 270433
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
1133 PM CDT Thu Aug 26 2021
 
WIZ035-036-270515-
Wood WI-Portage WI-
1133 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of Wood and western
Portage Counties through 1215 AM CDT...

At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Babcock, or 20 miles southeast of Neillsville, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects. 

Locations impacted include...
Stevens Point, Wisconsin Rapids, Whiting, Pittsville, Babcock, Lake
Wazeecha, Plover, Nekoosa, Port Edwards and Biron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4461 9031 4468 8946 4424 8949 4425 9032
TIME...MOT...LOC 0432Z 272DEG 28KT 4433 9031 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

EB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 26, 7:10 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 26, 7:10 PM CDT, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
710 PM CDT Thu Aug 26 2021

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Friday
Issued at 309 PM CDT Thu Aug 26 2021

A frontal boundary had stalled out a couple tiers of counties
south of the forecast area this afternoon. Even so, dew points
remained in the middle 60s to lower 70s in parts of central and
east central WI, and MLCAPE was approaching 500-1000 j/kg from
Waushara County to MTW County. Radar showed clusters of showers
and embedded storms just crossing into WI from MN and NE IA. These
were associated with two well-defined MCV's; one just west of DLH
and another in far SE MN. Meso-models have had very limited
success with today's convective trends, and this is resulting in a
difficult short-term forecast with respect to precipitation trends
and thunderstorm potential. In addition to these issues, smoke
originating from distant wildfires has descended to the surface
in parts of north central and northeast WI, leading to minor
reductions in visibility at times, and poor air quality. As a
result, the WDNR has issued an Air Quality Advisory for most of
the forecast area.

Have flopped around a bit on precipitation timing for the late
afternoon and evening. Early on, the main focus should be with
the cluster of showers and storms near ARX, which is poised to
reach central WI late this afternoon. Plan to just have chance
pops through mid-evening as the scattered remnants of the
weakening convective complexes move through. Later this evneing
and into the overnight hours, increasing WAA with an 850 mb warm
front and PWATs rising to 1.5 to 1.75 inches should result in an
uptick in convection, which will tend to shift northeast during
the overnight hours. Do not believe there will be enough
instability in the area for severe storms, though locally heavy
rainfall is possible, especially in central WI. Lows tonight
should reach the middle 50s north to the middle 60s south and
east.

On Friday, expect the main brunt of the precipitation to be
lifting out of far northeast WI during the morning, with the focus
returning to our southwest counties as the surface warm front
approaches in the afternoon, and a LLJ increases to 30-35 knots.
SBCAPE will be on the increase near the warm front in the
afternoon, and deep layer shear will be sufficient for storm
organization, so the SPC Slight Risk in our southwest counties
looks good. PWATs approaching 2 inches will overspread the entire
CWA, setting the stage for a more widespread heavy rainfall event
Friday afternoon into Friday night. Highs will range from the
upper 60s north to around 80 south.

.LONG TERM...Friday Night Through Thursday
Issued at 309 PM CDT Thu Aug 26 2021

Focus in this part of the forecast continues to revolve around the
severe weather and excessive rainfall potential through this
weekend.  Quieter weather then returns for next week when the upper
flow turns to the northwest.

Friday night through Saturday night...The front over southern
Wisconsin will be returning northward on Friday night at the same
time as a 30-40 kt low level jet develops over western WI in the
evening.  Parameters will become more favorable for heavy rainfall
and possibly severe storms Friday evening including precipitable
water values upwards of 1.75 inches (2.5 standard deviations above
normal) and elevated instability in the 1000-1500 j/kg range.
Ascertaining which locations have higher chances of heavy rainfall
is more challenging since stronger forcing will be over northern WI
while higher instability will be across central WI.  Believe where
the front is located will play a large role where heavy rain will
occur, which may be too early to determine quite yet as it will
depend on how thunderstorms evolve over the next 24 hours.
Regardless, the forecast will show 1 to 2" over central and east-
central WI.  The amounts/locations of the heaviest rain will likely
change as we close in on the event.  WPC has most of the area in a
slight risk of excessive rainfall.

Indications are that the front will continue to move north on
Saturday which will place most if not all of the area in the warm
sector.  Forecast soundings indicate that a significant cap will be
overhead for much of the day, which would make thunderstorm
development harder to come by and more isolated in nature.  If
strong or severe storms develop Saturday afternoon, they would most
likely occur near the warm front by the U.P. border.  Thunderstorms
should become more widespread late Saturday night with the
approaching cold front and mid-level shortwave.  Instability will be
diminishing by this time and storms should be elevated in nature, so
the greatest risk from these storms should be heavy rainfall.

Rest of the forecast...Thunderstorm chances will continue on Sunday
until the cold front clears the area possibly by early to mid
afternoon.  Thereafter, northwest flow aloft should keep the front
well south of the area through the middle of next week.  Storm
chances may increase again towards the 2nd half of the work week.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 709 PM CDT Thu Aug 26 2021

Showers and storms are expected to continue to develop and expand
in areal coverage over MN/IA during the evening. This activity is
expected to arrive into the western forecast area sometime around
03-04Z and spread east overnight over the remainder of the
forecast area. Ceilings are expected to gradually lower to
MVFR/IFR by daybreak Friday and persist into the late morning
hours. A surface warm front is then forecast to gradually move
northward across the forecast area during the afternoon with
ceilings gradually improving to VFR from south to north. As the
atmosphere destabilizes during the afternoon in the wake of the
warm front, additional showers and thunderstorms are expected to
develop most likely after 21 UTC. Some of the storms could
approach severe limits primarily south of Highway 29.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through Friday afternoon for WIZ022.
&&

SHORT TERM.....Kieckbusch
LONG TERM......MPC
AVIATION.......ESB
Hazardous weather outlook, Aug 26, 3:18 PM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
318 PM CDT Thu Aug 26 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-272030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
318 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Smoke from distant wildfires will impact much of the region
through this evening, resulting in poor air quality. The Wisconsin
Department of Natural Resources has issued an Air Quality Advisory
for all of north central and northeast Wisconsin through midnight.

There is a chance of thunderstorms, especially across central and
east central Wisconsin. The threat for severe storms appears low
across much of the area; however, a marginal risk of severe
thunderstorms is in place across a small portion of central
Wisconsin. Locally heavy rainfall is possible, with the greatest
threat expected over central Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are possible at times from Friday through the
weekend. A few strong to severe thunderstorms are possible Friday
afternoon into Friday evening. The main threats would be heavy
rainfall, damaging winds, and hail. It is too early to determine
whether storms this weekend will pose a severe weather threat, but
very heavy rainfall will be possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

LMZ521-522-541>543-272030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
318 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are possible tonight, especially south of Algoma.
Any thunderstorms will pose a hazard to mariners.

Gusty northeast to east winds and building waves will result in
hazardous conditions for small craft north of Two Rivers on Lake
Michigan.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Thunderstorms are possible at times from Friday through the
weekend. Any thunderstorms will pose a hazard to mariners.

Gusty east to southeast winds and high waves will result in
hazardous conditions for small craft north of Sturgeon Bay on Lake
Michigan on Friday.

Dense marine fog may occur on Lake Michigan at times this weekend.

Kieckbusch/MPC

In the hours before

Special weather statement, Aug 26, 10:59 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1059 PM CDT Thu Aug 26 2021

WIZ030-035-036-270445-
Wood WI-Marathon WI-Portage WI-
1059 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of Wood, western
Portage and southern Marathon Counties through 1145 PM CDT...

At 1056 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shortville, or 7 miles southeast of Neillsville, moving east at 20
mph.

HAZARD...Winds in excess of 30 mph and heavy rainfall..

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

Locations impacted include...
  Pittsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4473 9031 4478 8945 4424 8949 4425 9032
TIME...MOT...LOC 0356Z 266DEG 19KT 4447 9049

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

EB
Special weather statement, Aug 26, 11:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1133 PM CDT Thu Aug 26 2021

WIZ035-036-270515-
Wood WI-Portage WI-
1133 PM CDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of Wood and western
Portage Counties through 1215 AM CDT...

At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Babcock, or 20 miles southeast of Neillsville, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could blow around unsecured objects.

Locations impacted include...
Stevens Point, Wisconsin Rapids, Whiting, Pittsville, Babcock, Lake
Wazeecha, Plover, Nekoosa, Port Edwards and Biron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4461 9031 4468 8946 4424 8949 4425 9032
TIME...MOT...LOC 0432Z 272DEG 28KT 4433 9031

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:59 PM CDTSpecial Weather StatementGRBPortage, Wood46 min
Aug 27, 11:57 AM CDTSpecial Weather StatementGRBCalumet48 min
Aug 27, 4:12 PM CDTSpecial Marine WarningGRB45 min
Aug 27, 5:11 PM CDTSpecial Weather StatementGRBWood49 min
Aug 27, 5:43 PM CDTSpecial Weather StatementGRBPortage, Waupaca, Wood47 min
Aug 27, 6:47 PM CDTSpecial Weather StatementGRBOutagamie, Portage, Shawano, Waupaca73 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.